Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Facial Wasting,late treatments
Aug 8, 2004

I would first like to say thank you for the wonderful and insightful replies you give everyone. Even the humor you have when ignorant writers ask weird questions. I want to know is their a medicine or a liquid or a cream i can take to regain the muscle and tissue loss in my face mainly around the eyes. right now im sporting the skeletal look its definetly not in season. Secondly I want to know if a person (me) was positive since 1993 and started treament in 2001 what are my chances for a 20 yr life expectancy im undetectable now have been for a year and my baby is negative since birth i just worry will i see her become 13 P.s. my coctail is reyataz viread ziagen and videx its works well i guess. i havent had any side effects and im just tired all the time . thats to be expected but because im not having symptoms it makes me feel like the meds arent working

Response from Dr. Frascino

Hi,

Looking in the mirror these days can be a humbling experience for us virally enhanced folks. "Mirror, mirror, on the wall, who's the cheekiest of us all?" Well, it's certainly not those of us pozitoids with facial wasting (lipoatrophy). Facial lipoatrophy refers to subcutaneous fat loss (not muscle) in the cheeks and temples, resulting in a bony, emaciated appearance. Definitely not a desired fashion statement! The condition may be mild to severe and cause significant psychological trauma. The only thing we know for certain about this (and a few other HIV-related syndromes) is that it exists! Precise causes have not been fully identified and successful strategies to prevent the condition remain illusive. As for treatment, last week the FDA (finally!) approved polylactic acid, which is called New-Fill in Europe, but Sculptra here in the U.S. It's an injectable "filler" that works by triggering the body to produce collagen, a skin protein. The new collagen is, in essence, a new layer of skin. The treatment consists of multiple injections into each cheek. Moderate wasting may require approximately four treatments to obtain optimum cheekiness. It can be a bit tricky to inject properly. Consequently, I recommend you have this done only by a physician well trained in the proper techniques for using this particular product (plastic surgeon or specially trained dermatologist). It can be used not only in the cheeks, but also the temples and other areas. I had this procedure done two years ago, and I've been delighted with the results.

Regarding your second question, no one really knows. Since potent anti-HIV therapies have only been around since 1996, we don't know how they will fare in the long term. Personally, I plan on dying of old age, despite my HIV. Care to join me at the old folks' home?

Good luck.

Dr. Bob



Previous
Reducing Risks of Contraction when with a h.i.v.+ female
Next
You are getting rusty, Dr. Bob

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement